A rare but severe pulmonary side effect of cetuximab in two patients
- Yvonne Achermann1,
- Thomas Frauenfelder2,
- Stefan Obrist3,
- Kathrin Zaugg3,
- Natasha Corti4,
- Huldrych F Günthard1
- 1Division of Infectious Diseases and Hospital Epidemiology, University Hospital Zurich, University of Zurich, Zurich, Switzerland
- 2Department of Radiology, University Hospital Zurich, Zurich, Switzerland
- 3Division of Radiation Oncology, University Hospital Zurich, Zurich, Switzerland
- 4Department of Clinical Pharmacology and Toxicology, University Hospital Zurich, Zurich, Switzerland
- Correspondence to Dr Yvonne Achermann,
Cetuximab is a monoclonal antibody that treats malignant disease by inhibiting epidermal growth factor receptor. Many common adverse events have been reported and include skin rashes, infusion reactions, gastrointestinal complaints and headache. Up to now, cetuximab-associated pulmonary toxicity has been rarely reported in the literature. The present report describes two cases with probable interstitial pneumonitis 5–6 weeks after commencing treatment with chemotherapy combined with cetuximab. One patient recovered and the second patient died due to gastrointestinal bleeding 3 weeks after an initial response to steroids.
Competing interests None.
Patient consent Obtained.